Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Rapid City, SD

May 27, 2002Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 27, 2002, 6:12 PM CDT for Todd County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2002, 6:12 PM CDT (23:12 UTC)
Expired
May 27, 2002, 7:00 PM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:45 PM CDTHail 1.25St Francis, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
230 PM MDT MON MAY 27 2002

S/W MVG THRU FA KICKING OFF TSTMS. AIR MASS UNSTABLE WITH DECENT
SHEAR SO A FEW SVR STORMS ARE POSSIBLE...ESP ACRS SRN FA. STORMS
SHLD DIMINISH THIS EVENING AS S/W MVS E.

ON TUES...ANOTHER S/W WL PASS ACRS FA. AGAIN BEST INSTABILITY AND
CAPE OVR SRN PORTION FA. WL CONT WITH CHC TSTMS IN AFT/EVENING.

LKS DRY FOR WED/THU...WITH TEMPS WELL INTO 80S ON THURSDAY.

IN THE EXTENDED...LKS WARM AND DRY ON FRI WITH CHC TSTMS FOR SAT
THRU MON. MRF MUCH COOLER THAN AVN...WL GO WITH WARMER SOLUTION AS
THIS IS MORE REASONABLE THIS TIME OF YEAR IN NRN PORTION OF UPPER
RIDGE.

.UNR...SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT (900 PM CDT) FOR
       ALL OF WESTERN SOUTH DAKOTA EXCEPT HARDING AND PERKINS
       COUNTIES.

In the hours before

Special weather statement, May 27, 6:01 PM CDT, 11 minutes before
SDZ012>014-024>032-041-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON MAY 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE
AREA...

AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE
NO LONGER IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM
CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS
INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD...
TRIPP AND JACKSON.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:29 PM CDTSevere Thunderstorm WarningUNRBennett46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.